Tylenol Liver Damage (cont.)
Dennis Lee, MD
Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.
In this Article
- Acetaminophen (Tylenol) liver damage facts
- "Is it safe for me to take Tylenol?"
- Do the recommended doses of Tylenol cause any liver damage?
- Why should we know that the generic name of Tylenol is acetaminophen?
- Just how much acetaminophen is safe to take?
- How is acetaminophen processed (metabolized) in the body?
- How does an overdose of acetaminophen cause liver injury?
- Is overdose with acetaminophen usually accidental or intentional?
- How can accidental overdose be avoided in adults?
- How can overdose be avoided in children?
- What are the symptoms and signs of acetaminophen-induced liver damage?
- What should be done if acetaminophen toxicity is suspected?
Do the recommended doses of Tylenol cause any liver damage?
Some early reports did describe the occurrence of chronic liver disease that was associated with the long-term use of Tylenol in recommended doses. These studies were published in the 1970's, however, and I suspect that many of these patients may have had unrecognized chronic hepatitis C infection. Anyway, today, the consensus is that the usual doses of Tylenol cause significant liver damage only rarely, or not at all in people with normal livers.
Likewise, a person with liver disease does not appear to be at an increased risk of developing additional liver injury from taking Tylenol. This is so-regardless of the cause of the liver disease and provided the patient does not drink alcohol regularly. Thus, Tylenol is quite safe to use in the recommended doses in patients with acute (brief duration) or chronic (long duration) hepatitis. For example, Tylenol is routinely prescribed to treat the flu-like symptoms that can be caused by interferon treatment for patients with chronic hepatitis. Keep in mind, however, that all drugs, including Tylenol, should be used with caution, if at all, in patients with severe liver disease, such as advanced cirrhosis (scarring of the liver) or liver failure.
Even though Tylenol most likely does not cause serious liver damage in recommended doses, it can cause elevations of liver enzymes in the blood suggesting injury to the liver. In a study of 145 healthy subjects who were randomized to receive placebo or 4 grams of Tylenol daily for two weeks, subjects in the placebo group experienced no elevations of ALT, a liver enzyme, but 33%-44% of the subjects in the Tylenol group had ALT elevations greater than three times the upper limits of normal. The highest ALT elevation was greater than 500 which is approximately 10 times the upper limit of normal. All enzyme elevations returned to normal after stopping Tylenol. Thus, recommended doses of Tylenol given to healthy subjects for two weeks can cause mild to moderate reversible liver injury. Tylenol, like all other medications should be used cautiously under a doctor's supervision with monitoring of liver enzyme levels.
Viewers share their comments
- Submit »
Find out what women really need.